Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 103, NWS Midland/Odessa, TX

September 14, 1996Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 1996, 2:51 PM CDT for Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1996, 2:51 PM CDT (19:51 UTC)
Expired
Sep 14, 1996, 6:50 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 141950
FFWMAF
TXC377-142350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
251 PM CDT SAT SEP 14 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 650 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...PRESIDIO COUNTY
 
AT 245 PM CDT... RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS...
WITH LOCALLY HEAVY RAIN... OCCURRING AROUND MARFA. SOME DAMAGE WAS
REPORTED ALONG ALAMITO CREEK AND A BRIDGE NORTH OF MARFA WAS
BEGINNING TO BE UNDERMINED. CONTINUED HEAVY RAIN WILL MAKE FLASH
FLOODING LIKELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:41 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 9:41 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
941 AM CDT SAT SEP 14 1996

AREA OF MODERATE/HEAVY PRECIPITATION MOVING NORTHEAST TOWARD PERMIAN
BASIN ATTM. THIS PRECIPITATION ASSOCIATED WITH VORT MAX LIFTING NE
AHEAD OF REMNANTS OF FAUSTO. WATER VAPOR IMAGERY AND RADAR CHART
SUGGEST BEST LIFT STILL OVER NM AND FAR W TX AHEAD OF STRONG VORT
MAX MOVING EAST OVER AZ. MID AND UPPER MOISTURE SHOULD INCREASE
TODAY WITH APPROACH OF VORT MAX AND FAUSTO. FLASH FLOOD WATCH
CURRENTLY IN EFFECT WEST OF PECOS RIVER AND IN LEA AND EDDY COUNTIES
OF SE NM. MAY HAVE TO CONSIDER EXPANDING FLASH FLOOD WATCH INTO
PERMIAN BASIN LATER TODAY. REFER TO AFOS PRODUCTS 94Q...94E...AND
QPFERD FOR ADDITIO@NAL DETAILS.

TURNAGE

In the hours before

Special weather statement, Sep 14, 11:20 AM CDT, 3 hours 31 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-150500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1120 AM CDT (1020 AM MDT) SAT SEP 14 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT AS A STRONG
UPPER LEVEL DISTURBANCE INTERACTS WITH THE REMNANTS OF HURRICANE
FAUSTO. GIVEN THE LARGE AMOUNT OF MOISTURE PRESENT IN THE ATMOSPHERE
... LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY
THREATS.

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ASKED
TO KEEP ABREAST OF CONDITIONS AND TO RELAY REPORTS OF SIGNIFICANT
RAINFA>LL OR POSSIBLE FLOODING.

TURNAGE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:51 AM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 14, 7:30 AM CDTFlash Flood WarningMAFCulberson, Reeves4 hr
Sep 14, 7:30 AM CDTFlash Flood WarningMAFBrewster4 hr
Sep 14, 8:29 AM CDTFlash Flood WarningMAFPecos, Reeves4 hr
Sep 14, 2:57 PM CDTFlash Flood WarningMAFReagan3 hr
Sep 14, 6:11 PM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Sep 14, 6:11 PM CDTFlash Flood WarningMAFReagan, Upton6 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.